Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 14, 2023, 3:42 PM CST for Marshall County, Washington County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 14, 2023, 3:42 PM CST (21:42 UTC)
- Expired
- Feb 14, 2023, 4:15 PM CST
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747
WUUS53 KTOP 142142
SVRTOP
KSC117-201-142215-
/O.NEW.KTOP.SV.W.0002.230214T2142Z-230214T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
342 PM CST Tue Feb 14 2023
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
East central Washington County in north central Kansas...
West central Marshall County in northeastern Kansas...
* Until 415 PM CST.
* At 342 PM CST, a severe thunderstorm was located over Barnes,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marysville, Greenleaf, Barnes and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3966 9691 3972 9699 3995 9679 3982 9655
TIME...MOT...LOC 2142Z 227DEG 29KT 3973 9689
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
106
WWUS53 KTOP 142150
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
350 PM CST Tue Feb 14 2023
KSC117-201-142215-
/O.CON.KTOP.SV.W.0002.000000T0000Z-230214T2215Z/
Washington-Marshall-
350 PM CST Tue Feb 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL MARSHALL COUNTIES...
At 350 PM CST, a severe thunderstorm was located near Barnes, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marysville, Barnes and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 9684 3976 9695 3995 9679 3982 9655
TIME...MOT...LOC 2150Z 224DEG 22KT 3976 9685
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$035
WWUS53 KTOP 142202
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
402 PM CST Tue Feb 14 2023
KSC201-142212-
/O.CAN.KTOP.SV.W.0002.000000T0000Z-230214T2215Z/
Washington-
402 PM CST Tue Feb 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3995 9679 3982 9655 3975 9681 3984 9681
TIME...MOT...LOC 2202Z 227DEG 29KT 3983 9676
$$
KSC117-142215-
/O.CON.KTOP.SV.W.0002.000000T0000Z-230214T2215Z/
Marshall-
402 PM CST Tue Feb 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR WEST CENTRAL MARSHALL COUNTY...
At 402 PM CST, a severe thunderstorm was located 5 miles south of
Bremen, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marysville and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3995 9679 3982 9655 3975 9681 3984 9681
TIME...MOT...LOC 2202Z 227DEG 29KT 3983 9676
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$151
WWUS53 KTOP 142206
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
406 PM CST Tue Feb 14 2023
KSC117-142216-
/O.EXP.KTOP.SV.W.0002.000000T0000Z-230214T2215Z/
Marshall-
406 PM CST Tue Feb 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MARSHALL COUNTY
WILL EXPIRE AT 415 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3995 9679 3982 9655 3975 9681 3984 9681
TIME...MOT...LOC 2206Z 227DEG 29KT 3984 9675
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 3:05 PM CST, 37 minutes earlier.
Area forecast discussion, Feb 14, 3:05 PM CST, 37 minutes before
Area Forecast Discussion National Weather Service Topeka KS 305 PM CST Tue Feb 14 2023 .DISCUSSION... Issued at 232 PM CST Tue Feb 14 2023 Key Messages: - Isolated severe storm threat this afternoon - Snow and blowing snow resulting in hazardous travel Thursday AM Detailed Discussion: Complex forecast through Thursday as two systems follow in quick succession across the central Plains. The primary concern for this afternoon will be the threat for isolated severe storms, especially across the eastern half of the forecast area, as a deepening surface low lifts across central Kansas and into southeast Nebraska. An agitated cu field has quickly developed in the wake of this morning's rain, where RAP analysis indicates a broad area of 500+ J/kg of uncapped SBCAPE. CAPE profiles are pretty short, so effective shear is limited to around 30-40 kts mainly ahead of the surface low where more low-level veering is present, and will shift northward as the system lifts this afternoon. 0-1 km cumulative shear is also highest in eastern KS, and will transition north to northeastern KS over the next few hours. All this should translate to a brief severe threat over northeast KS this afternoon, mainly from 3-6 PM, along and ahead of ongoing precipitation in east central KS tied to the upper- level low/PV anomaly. All hazards are possible with the strongest updrafts, but the overall probability of severe weather is still low, and the strongest storms will still be brief in their intensity. Colder air will fill in behind for Wednesday, setting the stage for wintry precipitation Wednesday night and Thursday. In the interim, breezy and chilly conditions are expected Wednesday with mainly falling temperatures, other than perhaps a few degree recovery during the afternoon. Temperatures will then continue to fall during the evening and overnight hours, settling into the upper teens to lower 20s by Thursday morning. The second system already digging into the Four Corners region will lift northeast through Wednesday night, amplifying as it does so. Most moisture associated with this system will come from the west, as the northwesterly flow behind today's system never recovers to allow a connection to the Gulf. While the system is certainly dynamic, moisture availability will be a concern, and am still a bit worried that widespread QPF is a bit on the high side. Ensemble plumes generally cluster below the mean, meaning extreme members may be pulling the mean up a bit too much. Mesoscale banding will likely enhance snowfall over some portion of the region, but placing that band at this point is difficult with variability among ensemble members and ensemble systems. The most likely scenario is a widespread 3-4 inches across northern portions of the CWA and 1-3 inches farther south, with an enhanced band of 6+ inches somewhere across northern or northeast KS. The greatest uncertainty will be along the edge of the current watch, where amounts could easily go higher or lower than the current forecast. There is also some uncertainty in far northwestern portions of the forecast area, if the band settles a little farther southeast. Blowing and drifting snow will become an increasing concern as SLRs and gusts increase. The highest SLRs and gusts will be in far northwestern portions of the forecast area, which will still result in very hazardous travel even if snow amounts are slightly lower than currently forecast. Winds do not look quite strong enough for blizzard conditions, but visibility will be decreased and travel will be very difficult. Temperatures will start to increase Friday, and that warming trend will continue at least into early next week. No additional precipitation is expected after the Thursday system exits. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1132 AM CST Tue Feb 14 2023 MVFR ceilings have lifted off the northeast, leaving mainly VFR conditions for the remainder of the forecast period. Scattered cumulus is expected to develop with bases around 4kft this afternoon, and a few isolated thunderstorms are possible this between 3-6 PM in eastern/northeast KS. However, the location of these thunderstorms is uncertain and the impact at any one location too unlikely to warrant a mention in the TAFs. Winds will increase over the next 1-2 hours of the south to south southwest, then will veer to the northwest as a surface low passes to the north this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Wednesday afternoon through Thursday morning for KSZ008>012-020>024-034>036. && DISCUSSION...Laflin AVIATION...Laflin
Hazardous weather outlook, Feb 14, 2:29 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 229 PM CST Tue Feb 14 2023 KSZ008>012-020>024-034>036-152030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary- 229 PM CST Tue Feb 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few isolated thunderstorms are possible this afternoon through early evening. Small hail, gusty winds, and perhaps an isolated tornado are possible with any strong storms that develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow is expected to spread across the region Wednesday night through Thursday morning. A widespread 3 to 6 inches of snow is expected, with higher amounts possible. Gusty north winds will also result in blowing snow. A Winter Storm Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ026-037>040-054>056-058-059-152030- Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- 229 PM CST Tue Feb 14 2023 This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few isolated thunderstorms are possible this afternoon through early evening. Small hail, gusty winds, and perhaps an isolated tornado are possible with any strong storms that develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow is expected to spread across the region Wednesday night through Thursday morning. 1 to 3 inches of snow accumulation are possible, with higher amounts possible. Gusty north winds will also result in blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Feb 14, 3:07 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
307 PM CST Tue Feb 14 2023
KSZ054-055-058-142130-
Coffey-Lyon-Osage-
307 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and eastern Lyon Counties through 330 PM CST...
At 307 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Olpe, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Lebo, Neosho Rapids and Reading.
This includes the following highways...
Interstate 35 between mile markers 131 and 147.
Kansas Turnpike between mile markers 142 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3830 9623 3863 9606 3853 9578 3843 9587
3839 9591 3835 9594 3826 9605
TIME...MOT...LOC 2107Z 209DEG 37KT 3832 9611
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Feb 14, 3:17 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
317 PM CST Tue Feb 14 2023
KSZ021-022-142145-
Clay-Riley-
317 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of west central Riley
and eastern Clay Counties through 345 PM CST...
At 316 PM CST, Doppler radar was tracking a strong thunderstorm near
Wakefield, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clay Center, Wakefield, Leonardville and Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3918 9701 3921 9725 3947 9712 3938 9679
TIME...MOT...LOC 2116Z 205DEG 24KT 3924 9706
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Feb 14, 3:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
332 PM CST Tue Feb 14 2023
KSZ054-055-142200-
Lyon-Osage-
332 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of southwestern Osage
and northeastern Lyon Counties through 400 PM CST...
At 331 PM CST, Doppler radar was tracking a strong thunderstorm near
Reading, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage City and Reading.
This includes Kansas Turnpike between mile markers 149 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 9589 3848 9612 3874 9597 3869 9570
TIME...MOT...LOC 2131Z 204DEG 30KT 3850 9599
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHLocal storm report, Feb 14, 3:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CST TUE FEB 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 5 SSW EMPORIA 38.34N 96.20W
02/14/2023 M54 MPH LYON KS ASOS
&&
LAFLINSpecial weather statement, Feb 14, 3:36 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
336 PM CST Tue Feb 14 2023
KSZ009-010-142200-
Washington-Marshall-
336 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of southeastern
Washington and west central Marshall Counties through 400 PM CST...
At 336 PM CST, Doppler radar was tracking a strong thunderstorm near
Greenleaf, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenleaf, Barnes and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3961 9690 3971 9705 3992 9681 3977 9665
TIME...MOT...LOC 2136Z 227DEG 25KT 3970 9694
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JonesSpecial weather statement, Feb 14, 3:38 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
338 PM CST Tue Feb 14 2023
KSZ020-021-034-142215-
Clay-Cloud-Ottawa-
338 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of northwestern Ottawa,
west central Clay and southeastern Cloud Counties through 415 PM
CST...
At 338 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Minneapolis, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Miltonvale, Delphos, Wells, Aurora, Oak Hill and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3949 9757 3923 9729 3900 9778 3918 9792
TIME...MOT...LOC 2138Z 225DEG 22KT 3919 9776
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:26 PM CST | Special Weather Statement | TOP | Ottawa | 34 min |
| Feb 14, 2:46 PM CST | Special Weather Statement | TOP | Clay | 29 min |
| Feb 14, 3:00 PM CST | Special Weather Statement | TOP | Cloud | 30 min |
| Feb 14, 3:07 PM CST | Special Weather Statement | TOP | Lyon | 23 min |
| Feb 14, 3:17 PM CST | Special Weather Statement | TOP | Clay | 28 min |
| Feb 14, 3:32 PM CST | Special Weather Statement | TOP | Osage | 28 min |
| Feb 14, 3:36 PM CST | Special Weather Statement | TOP | Washington | 24 min |
| Feb 14, 3:38 PM CST | Special Weather Statement | TOP | Ottawa | 37 min |
| Feb 14, 3:52 PM CST | Special Weather Statement | TOP | Washington | 38 min |
| Feb 14, 3:55 PM CST | Special Weather Statement | TOP | Riley | 35 min |
| Feb 14, 4:04 PM CST | Special Weather Statement | TOP | Clay | 26 min |
| Feb 14, 4:10 PM CST | Special Weather Statement | TOP | Marshall | 20 min |
| Feb 14, 4:23 PM CST | Special Weather Statement | TOP | Marshall | 22 min |
| Feb 14, 4:27 PM CST | Special Weather Statement | TOP | Douglas, Jefferson, Pottawatomie, Shawnee | 33 min |
| Feb 14, 4:31 PM CST | Special Weather Statement | TOP | Washington | 29 min |
| Feb 14, 4:37 PM CST | Special Weather Statement | TOP | Marshall | 23 min |
| Feb 14, 4:59 PM CST | Special Weather Statement | TOP | Jefferson | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.